Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2022, 3:30 PM CDT for Monroe County, Vernon County, Wisconsin. It was in force for 75 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 3:30 PM CDT (20:30 UTC)
- Expired
- Jul 23, 2022, 4:45 PM CDT
- In force
- 75 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:52 PM CDT | TSTM WND DMG | 6 E Viroqua, WI | SEVERAL LARGE TREE BLOWN DOWN. |
| Jul 23, 4:01 PM CDT | TSTM WND DMG | Ontario, WI | SEVERAL LARGE TREE BLOWN DOWN. |
| Jul 23, 4:03 PM CDT | TSTM WND GST 56 | La Farge, WI | |
| Jul 23, 4:03 PM CDT | TSTM WND GST 60 | 3 W Norwalk, WI | |
| Jul 23, 4:15 PM CDT | TSTM WND DMG | Hillsboro, WI | SEVERAL TREES BLOWN DOWN. |
| Jul 23, 4:15 PM CDT | TSTM WND DMG | Kendall, WI | SEVERAL TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:34 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
089
WUUS53 KARX 232030
SVRARX
WIC081-123-232145-
/O.NEW.KARX.SV.W.0113.220723T2030Z-220723T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
330 PM CDT Sat Jul 23 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Vernon County in southwestern Wisconsin...
Monroe County in west central Wisconsin...
* Until 445 PM CDT.
* At 330 PM CDT, severe thunderstorms were located along a line
extending from near West Salem to 8 miles southeast of Stoddard,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, Jersey Valley County Park, Bartons
Corners, Portland, Oakdale, Glendale and Benders Corners.
This includes the following highways...
Interstate 94 between mile markers 143 and 147.
Interstate 90/94 between mile markers 46 and 52.
Interstate 90 in Wisconsin between mile markers 21 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9094 4373 9091 4401 9091 4403 9031
4355 9031
TIME...MOT...LOC 2030Z 270DEG 41KT 4397 9105 4358 9108
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAR2 follow-up statements
251
WWUS53 KARX 232109
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
409 PM CDT Sat Jul 23 2022
WIC081-123-232145-
/O.CON.KARX.SV.W.0113.000000T0000Z-220723T2145Z/
Vernon WI-Monroe WI-
409 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN VERNON AND SOUTHERN MONROE COUNTIES...
At 409 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Sparta to 12 miles east of
Cashton to near La Farge, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Hillsboro around 425 PM CDT.
Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, Jersey Valley County Park, Bartons
Corners, Portland, Glendale, Benders Corners and Trippville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9094 4373 9091 4390 9091 4391 9031
4355 9031
TIME...MOT...LOC 2109Z 271DEG 33KT 4386 9063 4375 9054 4357 9055
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Rieck676
WWUS53 KARX 232128
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
428 PM CDT Sat Jul 23 2022
WIC081-123-232145-
/O.CON.KARX.SV.W.0113.000000T0000Z-220723T2145Z/
Vernon WI-Monroe WI-
428 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN VERNON AND SOUTHEASTERN MONROE COUNTIES...
At 428 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of New Lisbon to Elroy to 6 miles south
of Wonewoc, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
northeastern Vernon and southeastern Monroe Counties, including the
following locations... Rockton, Wildcat Mountain State Park, Bartons
Corners, Clifton, Highway 131 And County A, Avalanche and Glendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9083 4361 9083 4374 9051 4391 9052
4391 9031 4355 9031
TIME...MOT...LOC 2128Z 270DEG 41KT 4386 9034 4375 9026 4357 9027
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 210 PM CDT Sat Jul 23 2022 .DISCUSSION...(This evening through Saturday) Issued at 211 PM CDT Sat Jul 23 2022 Key Messages: - Threat for flooding tonight in the wake of this afternoon's strong to severe storms. - Cooler temperatures on deck for next week. - Rain chances return Tuesday, storms possible. Possible Flooding Threat Tonight: In the wake of this afternoon's strong to severe storms, flooding could become a threat. If storms take up a training pattern, the same locations could see multiple rounds of precipitation, increasing their risk for flooding impacts. HREF has continued to suggest a maximum rainfall axis along Interstate 90, though depending on storm tracks, this location could shift. The max total solution from HREF suggests that 5+ inches are possible, with some areas possibly receiving upwards of 7 inches of rain. Probability matched mean runs orient the axis similarly, but leans towards a 2-4 inch solution, with some spots of 5+ inches possible. Again, these amounts and impacted locations could shift depending on how storms orient themselves this afternoon into this evening. But with training storms expected, lingering flooding is certainly a risk for the overnight hours. Cooler Next Week, Rain Chances Return Tuesday: Cooler temperatures are on the way next week with highs in the upper 70s and lower 80s as the area settles into a northwest flow pattern. The EC has been trending towards these cooler temperatures for the past couple runs, adding to confidence. These highs would be a bit below normal (around 5 degrees) for this time of year, but also a nice respite from warmer temperatures we have seen this past week! Precipitation chances return Tuesday as bits of shortwave energy and a cold front move across the area. Still some timing and spatial differences between ensemble and deterministic models, but in general the precip looks to arrive in the afternoon to evening. There are some thunderstorm chances associated with the showers, though storm parameters are generally more favorable to the south of the area. Higher CAPE values are to the south, but GEFS suggests a 20-40% chance of exceeding 1000 J/kg in the southern half of the area. Timing of the front would impact if this instability can be utilized in the development of storms, but peak time for CAPE values appears to be Tuesday evening. More favorable deep layer shear is to the west, which again, depending on timing, could be a contributor to storm development in the west. GEFS suggests a 10-20% chance of PWATs greater than 2 inches across the area, with higher values to the south. Deterministic models come to a solution of about 1.5-1.75 inches across the area, which would help fuel storms and could contribute to the potential for locally heavy rain. However, with varying model solutions, not high confidence with that yet. Overall, severe risk still appears low. As for rainfall totals, the EC suggests a couple tenths with lower amounts towards the north, though this will be more refined as the event nears. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Jul 23 2022 Ongoing thunderstorms to the west will move into the area at the beginning of the TAF period. When thunderstorms reach the airports, expect deteriorated visibilities and lower ceilings. Periods of MVFR conditions are expected with the storms. Winds will also be gusty, particularly at KRST where gusts could be as high as 50 kts. Showers and storms will linger into the late evening at both sites before clearing out overnight. Ceilings should remain lower overnight before skies become clearer tomorrow morning. South/southeast winds will become more west/northwest and less gusty overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 8 PM CDT this evening for WIZ061. MN...NONE. IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030. && DISCUSSION...Dahl AVIATION...Dahl
Hazardous weather outlook, Jul 23, 4:07 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 407 AM CDT Sat Jul 23 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 407 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A potentially significant severe weather event has become increasingly likely for this afternoon and evening. Damaging winds in excess of 70 mph, large hail near 2", and heavy rainfall are the main threats. Cannot rule out the possibility for isolated tornadoes. Repeated rounds of heavy rain would increase the threat for localized flash and urban flooding. There are some questions on where the highest impacts may occur and this could still shift north or south. Afternoon and early evening heat indices around 100 are expected this afternoon but mainly for areas south of highway 18 across portions of northeast Iowa and far southwest Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms are possible Tuesday night into Wednesday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 23, 2:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 4 W PRESTON 43.67N 92.16W
07/23/2022 M49 MPH FILLMORE MN AWOS
REPORTED AT FILLMORE CO. AIRPORT
&&
SHEALocal storm report, Jul 23, 2:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD AUSTIN 43.67N 92.97W
07/23/2022 MOWER MN BROADCAST MEDIA
STREET FLOODING REPORTED
&&
SHEALocal storm report, Jul 23, 2:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN 3 W ROCHESTER 44.01N 92.54W
07/23/2022 M1.90 INCH OLMSTED MN TRAINED SPOTTER
&&
SHEALocal storm report, Jul 23, 2:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST 2 N RUSHFORD 43.84N 91.75W
07/23/2022 E50 MPH FILLMORE MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 23, 3:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST NODINE 43.90N 91.45W
07/23/2022 E45 MPH WINONA MN PUBLIC
&&
SHEALocal storm report, Jul 23, 3:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 W LEWISTON 43.98N 91.93W
07/23/2022 WINONA MN EMERGENCY MNGR
TREES BLOWN DOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:35 AM CDT | Heat Advisory | ARX | Grant | 16 hr |
| Jul 23, 3:11 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 51 min |
| Jul 23, 3:23 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 37 min |
| Jul 23, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 70 min |
| Jul 23, 4:13 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 77 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.